Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


when to start treatment?
Feb 8, 2004

Dear Dr.

Two questions: 1)After how long can lypoatrophy be expected to appear on a young adult who starts on a regimen of Sustiva and Combivir? Does Viread have a better profile on this issue? Are we talking of years or can it be months? 2)Is it true that delaying therapy until 350CD4 can cause irreparable qualitative (rather than quantitative)damage to the immune system that would be avoided if treated as soon as diagnosed? Some doctors tell me to start asap and some others to wait! What to do?! (I was infected may 2003). Thank you.

Grateful spaniard.

Response from Dr. Young

Thanks for your question.

Avoidance of side effects and toxicities are very important considerations in deciding when and what to start for the treatment of HIV.

Combivir (AZT/3TC) and Sustiva (efavirenz) is a very popular and guideline-endorsed starting regimen. Another popular regimen is tenofovir (Viread) with either 3TC (Epivir) or FTC (Emtriva). The combo of tenofovir with 3TC has been extensively studied with efavirenz, and shows very little emergence of lipoatrophy, even after 2 years of treatment. By contrast, patients who started on d4T (Zerit) had measurable amounts of lipo, even after one year of therapy.

Where does AZT fit into this? There are some studies that suggest that the risk of lipoatrophy from AZT is there, but considerably less than d4T. This might give a rank risk of d4T>>AZT>tenofovir. It's also key to remember that other factors might contribute negatively to lipoatrophy-- in particular, having a very low CD4 count, and duration of HIV disease. Overall, I'd suggest that the overall rate of appearance of lipo is delayed-- typically many months.

Now, as for immune damage-- there is certainly quantitative damage, as measured by lower CD4 counts, that does translate to some qualitative damage too. However, much of this later "damage" appears to reverse-- at least as measured by the reduction of risk of opportunistic infections once CD4 counts rise.

If you were infected in May 2003, it's been many months since your acute infection. As such, the qualitative benefit of preserving HIV-specific immunity (as opposed to other aspects of immunity)is probably irreversibly damaged, and thus, there isn't an urgent need to start therapy. Most experts in the subject of treatment of acute HIV infection recommend starting within the first 6 months (if not sooner) after the initial infection.

I hope this helps. Thanks for reading. BY



Previous
CD4 231 VL: 1000 Cocktail now or later?
Next
blemish biopsy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement